Heat, McCurtain
- When
- July 15, 11:00 AM CST to 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper level ridge of high pressure expanded east from the Four Corners Region into Southeast Oklahoma, Northeast Texas, Southwest Arkansas, and North Louisiana during July 15th. Very dry conditions due to the ongoing drought conditions across Southeast Oklahoma combined with the compressional warming beneath the ridge resulted in afternoon temperatures climbing into the upper 90s to near 100…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure expanded east from the Four Corners Region into Southeast Oklahoma, Northeast Texas, Southwest Arkansas, and North Louisiana during July 15th. Very dry conditions due to the ongoing drought conditions across Southeast Oklahoma combined with the compressional warming beneath the ridge resulted in afternoon temperatures climbing into the upper 90s to near 100 degrees. Limited mixing was also observed, with resultant heat indices ranging between 105 and 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 9:17 AM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1017 AM CDT Sun Jul 15 2018
.UPDATE...
Upper-level ridge of high pressure to maintain hot and mainly dry
conditions today. Could see a few isolated popcorn showers and
thunderstorms this afternoon, but the main hazard will be heat
index values approaching 105 degrees across most areas and up to
110 degrees across portions of southeast Oklahoma, southern
Arkansas, and northeast Louisiana. Therefore, a heat advisory
remains in effect through this evening. Current forecast is on
track, no updates at this time. /05/
&&
.PREV DISCUSSION... /issued 745 AM CDT Sun Jul 15 2018/
AVIATION...
VFR conditions expected for most of the TAF period. A cu field
will begin to develop after 15z this morning. Can't rule out an isolated
shower and thunderstorm during the afternoon, but coverage does
not warrant a mention in this 24hr TAF period. If there is any
convection, it should diminish by 16/00z with VFR conditions
expected during the overnight period..
Look for light south winds this morning to become S to SW mainly
less than 10kts today and returning to light and southerly after
16/00z. /20/
PREV DISCUSSION... /issued 513 AM CDT Sun Jul 15 2018/
SHORT TERM.../Today through Monday Night/
Today, an upper-level ridge of high pressure will continue to
expand across the region. Although this should limit widespread
convection, an isolated shower/t-storm will be possible this
afternoon with daytime heating. Afternoon highs temperatures today
will climb into the mid to upper 90s. With the combination of hot
temperatures and high dewpoints, some locations across the region
will see heat index values between 105 and 110 degrees. With this
in play, decided to issue a Heat Advisory for portions of SW
Arkansas, Northeast/North Central Louisiana, and McCurtain County
in Oklahoma. By Monday, the ridge is expected to weaken over the
region while another ridge expands across the southwestern
portions of the US. This will put the region in NW Flow
aloft, which is typically a late spring set up. Under this
scenario, convection will develop northwest of the region across
the Central Plains during the afternoon hours and arrive in our
region during the overnight/early morning period. The models
appear to hint at this setup for Monday, with possible convection
affecting the eastern half of the region. Otherwise, high
temperatures on Monday will climb into the mid to upper 90s
again. Low temperatures are forecast to fall into the mid 70s
tonight and Monday night. /20/
LONG TERM.../Tuesday through Sunday/
An amplifying middle/upper level longwave trough of low pressure
over the eastern sections of the country will help reform a
middle/upper level ridge of high pressure from California and the
Four Corners Region. This ridge will expand and remain near the four
Corners region for much of the work week with disturbances riding
around the periphery of the ridge and toward and into the base of
Eastern trough of low pressure providing showers and thunderstorms
over the Four State Region. This Northwesterly flow pattern aloft
will allow for persistant pops with lower chances across East Texas
and higher chances across Southeast Oklahoma, Southwest and South
Central Arkansas and North Central Louisiana. The convection will
develop across Oklahoma and Arkansas and move Southeast towards the
area. Most of these showers and thunderstorms will dissipate across
Southeast Oklahoma and Southern Arkansas, but redevelopment will be
likely along remnant outflow boundaries. Then, the cycle will repeat
the next day. The best chances for rain should be Tuesday through
Thursday with lesser chances for late week and through the
weekend as the upper ridge expands East and keeps the forecast
area in a dry period. Temperatures will be warming under the
influence of the large ridge with lower temperatures in the
thicker cloud cover and areas of convection. The heat will build,
especially over East Texas where rain chances will be very low for
much of next week. Daytime high temperatures should be near or
over 100 degrees F in many locations and heat index values should
climb to and above heat advisory criteria during the latter half
of the week. Excessive Heat Warning criteria may be met for the
late week and weekend. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 76 98 77 / 20 20 20 10
MLU 96 76 96 77 / 20 20 20 20
DEQ 96 74 96 74 / 20 20 20 20
TXK 96 76 96 76 / 20 20 20 20
ELD 96 76 96 75 / 20 20 20 20
TYR 96 75 97 76 / 20 20 10 10
GGG 96 75 98 76 / 20 20 20 10
LFK 96 75 97 75 / 20 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-060-061-
072-073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ004>006-013-014-
019>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...None.
&&
05/20/06Hazardous Weather Outlook National Weather Service Shreveport LA 646 AM CDT Sun Jul 15 2018 ARZ050-051-060-061-072-073-LAZ004>006-013-014-019>022-OKZ077- 161100- Sevier-Howard-Hempstead-Nevada-Columbia-Union-Claiborne-Lincoln- Jackson-Ouachita-Winn-Grant-Caldwell-La Salle-McCurtain- 646 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and southeast Oklahoma. .DAY ONE...Today and Tonight... Isolated showers and thunderstorms will be possible this afternoon during peak heating. Any thunderstorms that develop can produce gusty winds to near 25-30 MPH, brief but heavy rainfall with amounts of one quarter of an inch and deadly lightning. A more critical concern will be the heat with highs in the middle to upper 90s. The hot temperatures when combined with the relative humidity will produce heat indices from 105-110 degrees. Any amount of time spent outdoors should include frequent breaks in the shade and adequate hydration to avoid any heat-related illnesses. Work should also be done during the morning or early evening hours to avoid the hottest part of the day. Clothing should be light colored and loose-fitting as to allow your body to cool itself. .DAYS TWO THROUGH SEVEN...Monday through Sunday... An amplifying middle/upper level longwave trough of low pressure over the eastern sections of the country will help reform a middle/upper level ridge of high pressure from California and the Four Corners Region. This ridge will expand and remain near the four Corners region for much of the work week with disturbances riding around the periphery of the ridge and toward and into the base of Eastern trough of low pressure providing showers and thunderstorms over the Four State Region. This Northwesterly flow pattern aloft will allow for persistant pops with lower chances across East Texas and higher chances across Southeast Oklahoma, Southwest and South Central Arkansas and North Central Louisiana. The convection will develop across Oklahoma and Arkansas and move Southeast towards the area. Most of these showers and thunderstorms will dissipate across Southeast Oklahoma and Southern Arkansas, but redevelopment will be likely along remnant outflow boundaries. Then, the cycle will repeat the next day. The best chances for rain should be Tuesday through Thursday with lesser chances for late week and through the weekend as the upper ridge expands East and keeps the forecast area in a dry period. Thunderstorms that develop Tuesday through Wednesday night in the Northwest flow will be capable of producing strong to possibly severe weather with damaging winds and heavy rain the main concerns. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. ARZ059-070-071-LAZ001>003-010>012-017-018-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-161100- Little River-Miller-Lafayette-Caddo-Bossier-Webster-De Soto- Red River-Bienville-Sabine-Natchitoches-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 646 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated showers and thunderstorms will be possible today during peak heating hours. The larger concern will be the heat, which when combined with the humidity, will produce heat index readings from 100-105 degrees this afternoon. Any amount of time spent outdoors should include frequent breaks in the shade and adequate hydration to avoid any heat-related illnesses. Work should also be done during the morning or early evening hours to avoid the hottest part of the day, and clothing should be light colored and loose-fitting as to allow your body to cool itself. .DAYS TWO THROUGH SEVEN...Monday through Sunday... An amplifying middle/upper level longwave trough of low pressure over the eastern sections of the country will help reform a middle/upper level ridge of high pressure from California and the Four Corners Region. This ridge will expand and remain near the four Corners region for much of the work week with disturbances riding around the periphery of the ridge and toward and into the base of Eastern trough of low pressure providing showers and thunderstorms over the Four State Region. This Northwesterly flow pattern aloft will allow for persistant pops with lower chances across East Texas and higher chances across Southeast Oklahoma, Southwest and South Central Arkansas and North Central Louisiana. The convection will develop across Oklahoma and Arkansas and move Southeast towards the area. Most of these showers and thunderstorms will dissipate across Southeast Oklahoma and Southern Arkansas, but redevelopment will be likely along remnant outflow boundaries. Then, the cycle will repeat the next day. The best chances for rain should be Tuesday through Thursday with lesser chances for late week and through the weekend as the upper ridge expands East and keeps the forecast area in a dry period. Thunderstorms that develop Tuesday through Wednesday night in the Northwest flow will be capable of producing strong to possibly severe weather with damaging winds and heavy rain the main concerns. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 06
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762776.